PDA

View Full Version : Need anesthesia expert for mystery story



LaMambisa
04-03-2006, 04:59 AM
I'm developing a mystery and I'm stuck on a plot point: does anyone know enough about anesthesia (and the drugs used) to know if there's a substance that could simulate death for a short time? For another plot point, is there something that could cause the victim to resemble jaundice (turning skin yellow)? Thanks for any leads to literature or to web sites.:)

ColoradoGuy
04-07-2006, 07:48 AM
I am a physician who practices intensive care medicine and I work in an ICU, where I do a lot of anesthesia/sedation with a wide variety of drugs.

if there's a substance that could simulate death for a short time?
The short answer is no, there is no such drug. But what do you mean by "simulate death"? Most IV and inhaled anesthetics make a person become unconscious and stop breathing, which is why we need to breath for them soon after giving the drugs. If you want to make the heart stop beating, that is another matter: no one can survive that for more than a minute or two without severe organ damage. A key point is that these drugs are unpredictable in exactly what they will do to a given individual. Plus, I have to tell you that dead people look dead: when one has seen a lot of this, as I have, he or she would be hard to fool. It is not just the breathing and heartbeat: they look dead.

For another plot point, is there something that could cause the victim to resemble jaundice (turning skin yellow)? Many drugs can cause liver injury, which is what jaundice is usually from. Acute liver infection (hepatitis) would be the most usual cause of rapid onset of jaundice. PM me if you have specific scenarios that you want to run by me.

LaMambisa
04-10-2006, 02:06 AM
This story may need work, based on your fine input. Thanks so much!

MadScientistMatt
04-10-2006, 04:52 AM
Beta carotene can also turn the skin yellow, if you just want yellow skin with no permanent damage. I had this happen to me as a baby due to a carrot overdose.

No, that isn't a joke. The effects faded when my parents fed me fewer carrots.

ColoradoGuy
04-10-2006, 05:45 PM
Yep, this happens all of the time in fair-skinned toddlers. Mostly its from squash and sweet potatoes. It can still happen to adults, though. My buddy in medical school loved carrots and ate about a bag each day; his palms (and only his palms) got yellow. Elsewhere adult skin is too thick to show it. Either way, it takes weeks and weeks to build up and fade away.

Chickenchargrill
04-12-2006, 12:29 PM
They did an experiment on a local radio station. One of the presenters was only allowed to eat and drink things with beta-carotene. Took a while, but his skin did change colour.